Hail, Lanier
- When
- August 7, 3:14 PM EST to 3:15 PM EST
- Where
- Lanier County, 1.18 mi W of Lakeland
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.040, -83.090
Quarter size hail was reported just west of Lakeland.
Afternoon thunderstorms on the 7th produced a few reports of large hail and wind damage in Lanier and Lowndes counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Afternoon thunderstorms on the 7th produced a few reports of large hail and wind damage in Lanier and Lowndes counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 7, 2:00 PM EST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 300 PM EDT FRI AUG 7 2009 .SYNOPSIS/UPDATE... 19Z WATER VAPOR AND H4 RUC ANALYSIS SHOWING AN UPPER LEVEL PATTERN ACROSS THE CONUS CONSISTING OF TROUGHING ALONG BOTH THE PACIFIC AND ATLANTIC COASTS...WITH BROAD RIDGING IN BETWEEN OVER THE MID-SECTION OF THE COUNTRY. STRONG RIDING OVER THE SOUTHERN PLAINS HAS BEEN SLOWLY EXPANDING EASTWARD OVER THE PAST 24 HOURS ALONG AND NORTH OF THE GULF COAST AS THE EAST COAST U.S. TROUGH MOVED AWAY. ONE WEAK PIECE OF ENERGY WAS LEFT BEHIND OVERHEAD WITH THE EXIT OF THIS TROUGH. ALL NUMERICAL GUIDANCE IS IN AGREEMENT IN QUICKLY MOVING THIS ENERGY WESTWARD AWAY FROM OUR REGION TONIGHT AROUND THE SOUTHERN PERIPHERY OF THE EXPANDING RIDGE. AT THE SURFACE...ILL-DEFINED SUBTROPICAL RIDGE AXIS IS ORIENTED ALONG THE NORTHEAST GULF COAST THIS AFTERNOON. SCT-BKN CU FIELD HAS BECOME ESTABLISHED WITH WDLY SCT SHWR/STORMS SO FAR CONFINED TO THE SEA-BREEZE ZONES SOUTH OF I-10 AND ALONG THE I-75 CORRIDOR OF GEORGIA. INLAND TEMPERATURES HAVE CLIMBED INTO THE LOWER/MID 90S WITH UPPER 80S AT THE BEACHES. && .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... RESIDUAL MID-LEVEL IMPULSE CURRENTLY OVER THE WESTERN FORECAST AREA WILL MOVE WESTWARD TO THE MS/AL COAST THROUGH THE OVERNIGHT AROUND THE SOUTHERN PERIPHERY OF STRENGTHENING UPPER LEVEL RIDGING. AS THE MID-LEVEL IMPULSE MOVES WESTWARD...WILL BE SEEING AN ASSOCIATED WEAK SURFACE REFLECTION IN THE PRESSURE PATTERN EXTENDING FROM OUR COASTAL WATERS TO THE CENTRAL GULF OF MEXICO. THE LOW LEVEL FOCUS ASSOCIATED WITH THIS INVERTED TROUGH IS LIKELY TO CONTINUE THE SCT-NMRS OFFSHORE CONVECTION INTO SATURDAY MORNING. THE SUBTROPICAL SURFACE RIDGE WILL ALSO BE DRIFTING/REDEVELOPING TO THE NORTH THROUGH THE OVERNIGHT REACHING AN AXIS POSITION THROUGH CENTRAL GA/AL BY SUNRISE. A MORE DEFINED SOUTHEAST LOW LEVEL LOW AROUND THIS RIDGE WILL LIKELY PUSH SOME OF THIS OFFSHORE CONVECTION CLOSER TO THE COAST OF FRANKLIN/GULF/BAY AND WALTON COUNTIES...AND WILL KEEP A CHANCE POP UP ALONG THE COAST THROUGH THE NIGHT. OVER OUR INLAND ZONES...THE STRENGTHENING RIDGE AND LOSS OF DIURNAL HEATING WILL DISSIPATE ANY LINGERING CONVECTION WITHIN A FEW HOURS OF SUNSET. MID/UPPER LEVEL RIDGING CONTINUES TO BUILD OVER THE SOUTHEAST SATURDAY AND SUNDAY WITH H5 HEIGHTS REACHING 595DM. HOWEVER...THIS RIDGING WILL BE CENTERED TO OUR NORTH ACROSS THE CAROLINAS/NORTHERN GEORGIA KEEPING THE BEST SUPPRESSION REMOVED FROM OUR ZONES. ALSO... ALTHOUGH MID-LEVEL TEMPS WILL BE WARMING SLIGHTLY...NUMERICAL GUIDANCE INSISTS THE THE MID-LEVEL MOISTURE CURRENTLY EXPANDING BACK ACROSS OUR AREA WILL NOT DRY OUT ONCE AGAIN...AS NORMALLY WOULD BE ANTICIPATED WITH THIS SETUP. THEREFORE...THE ENVIRONMENT THROUGH THE UPCOMING WEEKEND WILL NOT BE THAT UNFAVORABLE FOR THE DEVELOPMENT OF DEEP CONVECTION ASSOCIATED WITH THE SEA-BREEZE. 850MB TEMPS RISE TO AROUND 18C TOMORROW WHICH SHOULD RESULT IN INLAND TEMP REACHING THE MIDDLE 90S FOR THOSE LOCATIONS THAT DO NOT RAIN BEFORE THE MID-AFTERNOON HOURS. ONSHORE FLOW WILL KEEP AREA BEACHES IN THE UPPER 80S. E/SE FLOW IN THE LOWER LEVELS AROUND THE SOUTHERN PERIPHERY OF THE SUBTROPICAL RIDGE WILL RESULT IN BOTH DAYS FALLING INTO A TYPE 2 SEA-BREEZE FLOW REGIME. THESE DAYS TEND TO FAVOR THE THE I-10 CORRIDOR AND SOUTHWARD FOR THE HIGHEST COVERAGE OF SHOWERS AND STORMS. OVERALL THE RAIN CHANCES WILL BE FAIRLY TYPICAL FOR THIS TIME OF YEAR. POPS WILL FALL BETWEEN 35-45% FOR THE SOUTHERN HALF OF THE AREA AND A BIT LOWER 20-30% ALONG THE DOTHAN TO ALBANY TO TIFTON CORRIDOR. WITH THE RIDGE IN PLACE...HIGH TEMPS WILL REMAIN A COUPLE OF DEGREES ABOVE NORMAL WITH LOWER TO MIDDLE 90S COMMON AWAY FROM THE COAST. && .LONG TERM (MONDAY THROUGH NEXT FRIDAY)... THE LONGWAVE CONUS PATTERN WILL BEGIN THE EXTENDED PERIOD HIGHLIGHTED BY A RAPIDLY ERODING POSITIVELY TILTED TROUGH OVER WRN CONUS...AND A WEAKENING RIDGE OVER ERN HALF OF CONUS...WITH 597DM CENTERED OVER SW GA. LOW AND ASSOCD SHORT WAVE ENERGY MOVE E ACROSS GREAT LAKES CANADIAN/US BORDER. THIS BEGINS TO CARVE OUT A TROUGH WHILE COMPRESSING RIDGE AS IT IS SHUNTED ESE BEFORE BECOMING CENTERED OVER THE SE COAST BY EARLY MON. DURING MONDAY...THE SURFACE RIDGE LIFTS NORTH AND BECOMES QUASI- STATIONARY. ASSOCD HIGH PRESSURE RE-ESTABLISHES ITSELF OVER THE EXTREME NORTHERN GULF COAST...PROVIDING SOUTHERLY FLOW OVER THE AREA INTO THE WORK WEEK. STACKED SFC AND UPPER LEVEL RIDGING OVER THE REGION WITH AMPLE SUBSIDENCE WILL CONTINUE TO GENERATE VERY HOT CONDITIONS...BUT A MOIST TROPICAL SURFACE AIRMASS TRAPPED UNDER THE RIDGE WILL ALSO YIELD HUMID AND SULTRY CONDITIONS. SO UPPER RIDGE WILL NOT BE ABLE TO COMPLETELY SHUT OFF DIURNAL TSRA ACTIVITY. HEAT INDICES WILL SOAR BACK INTO THE 100-108 RANGE. PATTERN BEGINS TO CHANGE ON TUESDAY...IN RESPONSE TO BUILDING RIDGE OVER SW CONUS...ABOVE/LOW SHORTWAVE REACH ERN GREAT LAKES WITH A SERIES OF SHORTWAVES DROPPING SEWD AROUND ITS BASE. THIS ALLOWS DOWNSTREAM TROUGH TO DIG OVER THE MISSISSIPPI VALLEY AND FURTHER WEAKEN THE RIDGE OVER ERN CONUS SHUNTING IT SLIGHTLY S/SE TO NEAR THE GA/FL STATE LINE BY MIDWEEK...COOLING LOCAL TEMPERATURES A FEW DEGREES. THIS ALSO DRAGS A COLD FRONT SWD REACHING N GA/ALA BY EARLY THURS SINKING SURFACE RIDGE AXIS BACK SOUTH TO THE CENTRAL PENINSULA. THIS COMBINATION WILL LIKELY YIELD OUTFLOWS FROM FRONT AND STIMULATE THE GULF SEABREEZE WHICH MAY INCREASE BOUNDARY COLLISIONS ACROSS THE LOCAL AREA INTO FRIDAY. DECREASING SUBSIDENCE WILL FAVOR INCREASING PRECIPITABLE WATER VALUES AND RAIN CHANCES. DISTURBANCES IN THE UPPER LEVEL FLOW WILL PROVIDE THE BEST CHANCES FOR PRECIPITATION AND STRONG TO SEVERE STORMS ESPECIALLY THURS-FRI. WILL GO WITH AT OR BELOW 20 PCT POPS SUN NIGHT..THEN LO-MID SCT MAINLY AFTN/EVE POPS REST OF THE PERIOD. WITH A MOIST LOW LEVEL... MINIMUM TEMPS WILL REMAIN IN THE LOW TO MID 70S...OR ABOVE CLIMO (AROUND 70) THRU THE PERIOD. MAX TEMPS WILL REMAIN IN THE LOW-MID 90S OR SLIGHTLY ABOVE CLIMO (AROUND 91) MON-TUES THEN AROUND CLIMO WED-FRI. && .AVIATION... VFR CONDITIONS EXPECTED TO PREVAIL THROUGH THE OVERNIGHT HOURS AND INTO THE DAY SATURDAY AT ALL TERMINALS. STORMS THIS AFTERNOON ARE EXPECTED TO REMAIN TOO FEW TO WARRANT TEMPO GROUPS TO WILL HAVE VCTS INSTEAD. ONLY RESTRICTIONS MAY BE WITH TEMPO TO MVFR VSBY OVERNIGHT AT INLAND LOCATIONS. && .MARINE... SUBTROPICAL RIDGE AXIS WILL LIFT NORTH OF THE FORECAST WATERS TONIGHT AND REMAIN IN PLACE THROUGH THE UPCOMING WEEKEND. LOCAL GRADIENT IS EXPECTED TO INCREASE TONIGHT AS A WEAK TROUGH PASSES SOUTH OF THE AREA. WINDS WILL INCREASE WITH THIS PASSAGE INTO SATURDAY...HOWEVER CAUTIONARY LEVELS ARE NOT ANTICIPATED. THE GRADIENT WILL RELAX AGAIN BY SUNDAY WITH WINDS DROPPING BELOW 10 KNOTS. RIDGE AXIS SHOULD SETTLE BACK SOUTH OVER THE NORTHEAST GULF EARLY NEXT WEEK KEEPING WINDS AND SEAS LOW THROUGH THE END OF THE PERIOD. && .FIRE WEATHER... LIGHT SOUTH TO SOUTHEAST FLOW EXPECTED TO CONTINUE INTO THE WEEKEND ACROSS THE REGION. HUMIDITY LEVELS ARE FORECAST TO REMAIN WELL ABOVE RED FLAG CRITERIA. && .PRELIMINARY POINT TEMPS/POPS... TALLAHASSEE 71 95 73 95 72 / 20 40 20 40 10 PANAMA CITY 77 91 78 92 77 / 30 40 20 40 10 DOTHAN 72 96 74 95 73 / 10 30 20 30 10 ALBANY 72 96 73 95 72 / 10 20 20 20 10 VALDOSTA 71 95 72 94 71 / 20 30 30 20 10 CROSS CITY 72 94 73 94 72 / 20 40 30 40 10 APALACHICOLA 78 90 78 91 77 / 30 40 20 30 10 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. GM...NONE. && SYNOPSIS/SHORT TERM/MARINE...MROCZKA AVIATION/FIRE WEATHER...CAMP LONG TERM...BLOCK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 537 AM EDT FRI AUG 7 2009 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-081000- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 537 AM EDT FRI AUG 7 2009 /437 AM CDT FRI AUG 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY WITH THE AFTERNOON SEA BREEZE. THESE STORMS ARE EXPECTED TO REMAIN CONCENTRATED IN NORTH FLORIDA AND EXTREME SOUTHERN GEORGIA. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL. DRIER AIR WILL FILTER INTO SOUTHEAST ALABAMA AND SOUTH CENTRAL GEORGIA AND HELP SUPPRESS DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. TEMPERATURES IN THESE AREAS WILL RISE INTO THE UPPER 90S IN THE AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... AN INCREASE IN TROPICAL MOISTURE FROM THE SOUTH WILL PROVIDE FOR GOOD RAIN CHANCES ON SATURDAY AFTERNOON...ESPECIALLY ACROSS THE FLORIDA PANHANDLE. A RIDGE OF HIGH PRESSURE LOCATED JUST NORTH OF THE REGION WILL ALLOW SOME DRIER AIR TO BUILD OVER THE REGION ON SUNDAY AND MONDAY AND KEEP RAIN CHANCES A LITTLE LOWER THAN NORMAL. BY THE MIDDLE OF THE WEEK...RAIN CHANCES ARE EXPECTED TO RETURN TO NORMAL LEVELS AS THE AREA OF HIGH PRESSURE GRADUALLY WEAKENS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. 38-GODSEY
The national radar mosaic for the moment the first event began.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported just west of Lakeland.
Some trees and power lines were down near Valdosta State University.
Nickel to quarter size hail was reported near downtown Valdosta.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193622, 193624, 193625.